National & International News
The day’s top national and international news

Drug Agents Investigate Rash of Overdoses in Dallas

Victims may have used bad batch of synthetic marijuana

View Comments ()
|
Email
|
Print

    NEWSLETTERS

    Dallas police are investigating a rash of overdoses attributed to a bad batch of synthetic marijuana, called K2. (Published Friday, May 2, 2014)

    Dallas police are investigating a rash of overdoses attributed to a bad batch of synthetic marijuana that a hospital source says is causing people to become violent, hallucinate and suffer seizures.

    NBC 5 has learned there have been at least 40 overdoses in the last 48 hours, a number that is much higher than anything seen on an average day.

    Synthetic Drugs Sicken 30 in North Texas: Police

    [DFW] Synthetic Drugs Sicken 30 in North Texas: Police
    Dallas police are investigating a rash of overdoses attributed to a bad batch of synthetic marijuana. (Published Friday, May 2, 2014)

    Nearly two dozen people were treated at Baylor Medical Center in Dallas on Thursday.

    At Parkland Hospital, nine overdose patients were seen on Thursday and nine more on Friday.

    "They're very difficult to control," said Dr. Stacy Hail, an emergency room physician at Parkland. "They actually have to be restrained."

    She said many also have to be sedated with drugs.

    Dallas police confirm an investigation is under way to try to figure out where the drugs came from and how they can get them off the street.

    The Drug Enforcement Administration also is investigating.

    "We are absolutely looking into it," said Dan Salter, DEA's special agent in charge in Dallas. "I think it's a concern for all parents."

    Apparent Synthetic Drugs Sicken 15 in Austin

    Investigators are trying to determine if illegal synthetic marijuana was used by more than a dozen people who ended up in Central Texas hospitals.

    Austin police say at least 15 people have been treated for overdoses reported mainly in the downtown area and near the Austin Resource Center for the Homeless. Police did not immediately report any arrests.

    Austin-Travis County EMS Captain Darren Noak said the overdoses began Wednesday morning, with some victims having seizures. Additional incidents happened Thursday. Noak said some of the victims exhibited violent behavior.

    Police are trying to determine who sold the drugs and whether synthetic marijuana was mixed with another substance, possibly heroin.

    Teenage Boy Dies

    In San Angelo, 15-year-old Daniel Perez disappeared on Tuesday after he is believed to have smoked fake marijuana, according to local news reports.

    His body was found on Thursday, floating in three feet of water in a river.

    Other deaths have been attributed to synthetic drugs around the country.

    NBC 5's Scott Friedman contributed to this report.